Periodic arrays of gyrotactic plumes in bioconvection

Ghorai, S. and Hill, N.A. (2000) Periodic arrays of gyrotactic plumes in bioconvection. Physics of Fluids, 12(1), pp. 5-22. (doi: 10.1063/1.870249)

Full text not currently available from Enlighten.

Publisher's URL:


Using the continuum model of Pedley et al. [J. Fluid Mech. 195, 223 (1988)] for bioconvection in a suspension of swimming, gyrotactic micro-organisms, the existence and stability of periodic arrays of two-dimensional plumes in deep chambers are investigated. The system is governed by the Navier–Stokes equations for an incompressible fluid coupled with a micro-organism conservation equation. These equations are solved numerically using a conservative finite-difference scheme. In sufficiently deep chambers, the plumes are sometimes unstable to varicose or meandering modes. A linear stability analysis for an infinitely deep plume predicts the growth rates of these instabilities and agrees well with the numerical results.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Hill, Professor Nicholas
Authors: Ghorai, S., and Hill, N.A.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Physics of Fluids
Journal Abbr.:Phys. fluids
Publisher:American Institute of Physics
ISSN (Online):1089-7666

University Staff: Request a correction | Enlighten Editors: Update this record